Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Austin/San Antonio, TX

May 11, 2004Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2004, 1:31 PM CDT for Lavaca County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 1:31 PM CDT (18:31 UTC)
Expired
May 11, 2004, 2:15 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS54 KEWX 111831
SVRSAT
TXC285-111915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAVACA COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SHINER...MOULTON...HALLETTSVILLE

* UNTIL 215 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ALONG HIGHWAY 111 MOVING NORTHEAST AROUND 20 
MPH. 

THIS STORM COULD PRODUCE A TORNADO. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE.
THIS IS A DANGEROUS STORM. 

LAT...LON 2940 9720 2912 9692 2935 9662 2961 9689
          2958 9715

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:30 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 11, 12:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT TUE MAY 11 2004

.DISCUSSION...UPDATED ZONES AND GRIDS TO INCLUDE SEVERE THUNDERSTORM
WATCH 183 UNTIL 4 PM. RECONFIGURED FLASH FLOOD WATCH TO DROP
UVALDE...MAVERICK....ZAVALA AND DIMMIT COUNTIES.  BOW MOVING RAPIDLY
ACROSS SOUTHEASTERN COUNTIES. WILL LIKELY LET FLASH FLOOD WATCH
EXPIRE AT 4 PM.

&&

.PREV DISCUSSION...
PRECIPITABLE WATER VALUES ARE EXPECTED TO APPROACH 1.8 IN ACROSS
CENTRAL AND EASTERN PARTS OF THE FORECAST AREA TODAY. THUS WITH A
SLOW MOVING DISTURBANCE TRIGGERING NUMEROUS THUNDERSTORMS AND
SATURATED SOILS, HAVE OPTED FOR A FFA FOR THIS AREA. SOME LOCALIZED
FLOODING IS ALSO POSSIBLE OVER WESTERN SECTIONS THROUGH DAYBREAK, BUT
EXPECT CONDITIONS TO IMPROVE BY THAT TIME. RAINFALL AMOUNTS ARE
EXPECTED TO AVERAGE CLOSE TO 1 INCH OVER THE WATCH AREA WITH SPOTTY
3 INCH AMOUNTS POSSIBLE. SEVERE THREAT SHOULD BE MINIMAL SINCE THE
UPPER DISTURBANCE NOT PRODUCING STRONG WIND SHEAR AND HIGH
PRECIPITABLE WATER VALUES DOESNT USUALLY SUPPORT HAILSTORMS.
THIS DISTURBANCE SHOULD START TO PULL AWAY FROM SOUTH CENTRAL TEXAS
BY LATE THIS AFTERNOON. LAPSE RATES COULD BE STEEP ENOUGH TO SUPPORT
EVENING CONVECTION, BUT STABILITY SHOULD INCREASE WITH THE LOSS OF
HEATING.

THE NEXT WEATHER SYSTEM IS NOT FAR BEHIND SO A MOSTLY CLOUDY DAY
WEDNESDAY SHOULD GIVE WAY TO MORE CONVECTION THURSDAY THROUGH FRIDAY
NIGHT. THIS LARGER TROUGH WILL PASS MAINLY TO THE NORTH OF THE AREA
BUT SHOULD SET OFF AN MCS LATE FRIDAY INTO SATURDAY MORNING. THIS
WILL BRING A WIND SHIFT/WEAK FRONT, BUT SHOULD NOT MODIFY THE AIR
TOO MUCH. THE CONTINUED ZONAL PATTERN SHOULD SUPPORT ISOLATED POPS
OVER THE WEEKEND WITH UPPER RIDGING FINALLY EXPECTED TO TAKE OVER ON
TUESDAY. HOWEVER, POOR RUN TO RUN CONSISTENCY FROM BOTH THE GFS AND
ECMWF LEADS TO A CONTINUED LOW CONFIDENCE EXTENDED, LARGELY DUE TO
THE ACTIVE SUBTROPICAL JET.

AT LEAST TEMPS ARE MORE PREDICTABLE WITH LOW DIURNAL RANGES AND AT OR
BELOW NORMAL HIGHS A GOOD BET.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA CENTRAL AND EASTERN PARTS OF
SOUTH CENTRAL TX

&&

03/19/JB
Hazardous weather outlook, May 11, 7:03 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT TUE MAY 11 2004

TXZ171>173-183>194-202>209-217>225-228-121100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTH CENTRAL TEXAS
TODAY...AS A MID MAY RAIN MAKING SYSTEM ALOFT MOVES OVER THE AREA.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM CDT...
ALONG AND EAST OF A LLANO TO UVALDE TO EAGLE PASS LINE.  THIS
INCLUDES THE AUSTIN AND SAN ANTONIO AREAS.  LOCALLY HEAVY RAIN IS
POSSIBLE.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF
SOUTH CENTRAL TEXAS THIS EVENING DECREASING TO A SLIGHT CHANCE OF
SHOWERS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS WEDNESDAY OVER EASTERN PARTS
OF SOUTH CENTRAL TEXAS.

FOR THURSDAY THROUGH FRIDAY NIGHT THERE IS AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS...AS ANOTHER RAIN MAKING SYSTEM PASSES OVER
THE AREA FROM THE WEST.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED REQUIRED TODAY WHERE HEAVY RAIN
AMOUNTS ARE OBSERVED OR DEVELOP.

In the hours before

Local storm report, May 11, 10:01 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      PANDALE                 30.18N 101.55W
05/11/2004                   VAL VERDE          TX   CO-OP OBSERVER

            WATER 4 FEET DEEP ACROSS FARM TO MARKET 1024 AT HOWARD
            DRAW

&&

MSL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:30 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 11, 2:15 AM CDTFlash Flood WarningEWXVal Verde105 min
May 11, 2:21 AM CDTFlash Flood WarningEWXEdwards114 min
May 11, 4:15 AM CDTFlash Flood WarningEWXEdwards105 min
May 11, 6:31 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick59 min
May 11, 7:36 AM CDTFlash Flood WarningEWXMaverick3 hr
May 11, 8:36 AM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
May 11, 10:03 AM CDTFlash Flood WarningEWXFrio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.